قالب وردپرس درنا توس
Home / Fitness and Health / Seriously, don’t take the TikTok ‘Benadryl Challenge’

Seriously, don’t take the TikTok ‘Benadryl Challenge’



Medical experts are warning of a Benadryl challenge circulating on TikTok, in which people take extremely high doses of the drug to experience the hallucinogenic side effects. However, at this dose, the drug can also cause dangerous side effects in the heart and other parts of the body.

Back in May, Cook Children’s Hospital in Texas warned that within a week they were treating three teenagers, all of whom had symptoms of a diphenhydramine (brand name Benadryl) overdose after attempting the challenge. According to local news reports, the challenge has now been linked to the death of a 15-year-old girl in Oklahoma, but an official cause of death has not been disclosed. TikTok has since removed many of the videos.

Diphenhydramine is an antihistamine that is commonly used to treat allergy symptoms and as a sleep aid. However, as SELF explained earlier, there may be side effects that become more severe as the dose increases. And the dosage that can cause hallucinations is high enough to cause other serious problems, including potentially fatal effects on the heart.

“Diphenhydramine is a sedative in low and therapeutic doses,”

; Andrew Stolbach, MD, MPH, associate professor of emergency medicine and medical toxicologist at Johns Hopkins Hospital, told SELF. Many people taking the drug experience drowsiness and may even feel drowsy the next morning.

Paradoxically, however, at higher doses it can lead to restlessness, confusion, increased body temperature, hallucinations, and even seizures, says Dr. Stolbach, noting that it would take more than a dozen tablets to see these effects in adults.

At these doses, diphenhydramine can also affect the heart, William Banner, MD, MPH, past president of the board of directors of the American Association of Poison Control Centers and medical director of the Oklahoma Center for Poison & Drug Information, told SELF. Specifically, it can alter your heart rate by interfering with the refractory period between beats, says Dr. Banner, who recently co-authored a large study looking at whether diphenhydramine can cause side effects in children, the most common of which were increased heart rate and hallucinations. In rare cases, this change in heart rate can be fatal.

Many of these side effects are due to the fact that diphenhydramine isn’t just an antihistamine, explains Dr. Stolbach. It also blocks the effects of the neurotransmitter acetylcholine, which is involved in regulating blood vessel dilation, muscle contractions, and your heart rate.

If someone overdoses diphenhydramine, they may notice the classic sedation, but also dry mouth, reddened skin, and a fast heart rate before moving on to hallucinations and other serious side effects, says Dr. Stolbach. In the event of a diphenhydramine overdose, there is really nothing you can do at home, says Dr. Banner. You can call the Poison Center’s hotline (800-222-1222), but this person will need emergency medical care.

Once in the hospital, they’ll likely be given supportive care to keep their symptoms in check, but they could also be given a drug called physostigmine, says Dr. Banner. This drug is a cholinesterase inhibitor that prevents the normal breakdown of acetylcholine, explains Dr. Stolbach, who then pushes more acetylcholine into the synapses of the brain and counteracts the anticholinergic effects of diphenhydramine.

It’s extremely rare for someone to die from a diphenhydramine overdose, says Dr. Banner, considering what the dose required would be and how treatable the overdose is with adequate medical care. But losing consciousness and vomiting can be fatal, both due to the drug’s effect on the heart and the risk of suffocation, he says. It is also impossible to know exactly how each individual person will react to such a high dose of the drug. “What can hallucinate one person can be fatal in another,” says Dr. Banner.

“As a doctor and medical toxicologist, I strongly recommend against it [doing the Benadryl challenge]”Says Dr. Stolbach. People need to be aware that over-the-counter drugs, which we often take without problems, in high doses” can be dangerous and even fatal, “he says.

Connected:


Source link